Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Blacksburg, VA

June 2, 1998Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1998, 6:09 PM EDT for Franklin County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1998, 6:09 PM EDT (22:09 UTC)
Expired
Jun 2, 1998, 6:45 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:22 PM EDTHail 0.75Ferrum, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUN 2 1998

CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z-
MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST.

DISCUSSION...
AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON
RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR
ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW
INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET
DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY
WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK
SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 &
PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2
POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE
TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT
IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE.

BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT
THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD
PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK
SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS
BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD
THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE
WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST.

ROA 65/84/63/80 3454  BCB 60/79/60/77 2544
LYH 63/83/62/80 3454  BLF 57/77/59/76 2543
DAN 67/86/65/83 3344

JJ

In the hours before

Local storm report, Jun 2, 5:35 PM EDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM     GREENVILLE                WV   1.75 INCH HAIL
06/02/98   MONROE                         SKYWARN SPOTTER
                                          REPORTED GOLFBALL
                                          AND SMALLER SIZED
                                          HAIL.

DSD/MJB
Special weather statement, Jun 2, 5:45 PM EDT, 24 minutes before
+CZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059-
030335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE JUN 2 1998

...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA
UNTIL MIDNIGHT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE
FOLLOWING COUNTIES...

IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT...
ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY...
PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX
AND CHARLOTTE.

IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES...
ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN.

AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE
THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA.  THESE STORMS WILL
MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING
THE EARLY EVENING.   CONDITIONS ARE VERY FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS.

REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING.  IF YOU FIND
YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO
THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Jun 2, 5:45 PM EDT, 24 minutes before
+CZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059-
030335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE JUN 2 1998

...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA
UNTIL MIDNIGHT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE
FOLLOWING COUNTIES...

IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT...
ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY...
PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX
AND CHARLOTTE.

IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES...
ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN.

AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE
THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA.  THESE STORMS WILL
MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING
THE EARLY EVENING.   CONDITIONS ARE VERY FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS.

REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING.  IF YOU FIND
YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO
THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Jun 2, 5:50 PM EDT, 19 minutes before
NCZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059-
030335-

SPECIAL WEATHER STATEMENT...CORRECTED GENERIC CODE
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT TUE JUN 2 1998

...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA
UNTIL MIDNIGHT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE
FOLLOWING COUNTIES...

IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT...
ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY...
PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX
AND CHARLOTTE.

IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES...
ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN.

AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE
THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA.  THESE STORMS WILL
MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING
THE EARLY EVENING.   CONDITIONS ARE VERY FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS.

REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING.  IF YOU FIND
YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO
THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Local storm report, Jun 2, 6:01 PM EDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

548 PM     BLACKSBURG                VA   0.88 INCH HAIL
06/02/98   MONTGOMERY                     VIRGINIA TECH EMPLOYEE
                                          REPORTED NICKEL
                                          SIZE HAIL.

555 PM     2 S CHRISTIANSBURG        VA   60 MPH WIND GUST
06/02/98   MONTGOMERY                     60 MPH ESTIMATED WIND
                                          GUST AND TREE LIMBS
                                          REPOTED DOWN IN TOWN OF
                                          ROGERS.

MTE/MJB
Local storm report, Jun 2, 6:01 PM EDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

548 PM     BLACKSBURG                VA   0.88 INCH HAIL
06/02/98   MONTGOMERY                     VIRGINIA TECH EMPLOYEE
                                          REPORTED NICKEL
                                          SIZE HAIL.

555 PM     2 S CHRISTIANSBURG        VA   60 MPH WIND GUST
06/02/98   MONTGOMERY                     60 MPH ESTIMATED WIND
                                          GUST AND TREE LIMBS
                                          REPOTED DOWN IN TOWN OF
                                          ROGERS.

MTE/MJB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:26 PM EDTSevere Thunderstorm WarningRNKGiles49 min
Jun 2, 5:34 PM EDTSevere Thunderstorm WarningRNKMontgomery51 min
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningRNKGrayson37 min
Jun 2, 6:01 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
Jun 2, 6:22 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
Jun 2, 6:46 PM EDTSevere Thunderstorm WarningRNKMontgomery64 min
Jun 2, 6:55 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jun 2, 6:58 PM EDTTornado WarningRNKHenry, City of Martinsville32 min
Jun 2, 7:06 PM EDTTornado WarningRNKGiles49 min
Jun 2, 7:18 PM EDTFlash Flood WarningRNKFloyd62 min
Jun 2, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.